Safety advisory – risk of hepatitis B virus reactivation for people on treatment for hepatitis C

Source: Therapeutic Goods Administration     19 December 2016

Consumers and Healthcare Professionals are advised that direct-acting antiviral (DAA) medicines for the treatment of chronic hepatitis C virus (HCV) infection have been associated with reactivation of hepatitis B virus (HBV) in patients with a current or previous HBV infection.

A recent TGA review of the available data, including data from international regulators, medical literature and the post-market setting, found evidence of an association between treatment of chronic HCV with DAA medicines and reactivation of HBV in a small number of patients with current or previous HBV infection.

Reactivation of HBV can cause serious liver problems, including hepatitis, liver failure and in rare cases death.

The TGA is working with sponsors of DAA medicines to update their Product Information to contain warnings about HBV reactivation, including the need for HBV screening prior to DAA therapy, monitoring of patients with positive HBV serology and HBV treatment according to clinical guidelines.

DAA medicines available in Australia include:

  • daclatasvir (Daklinza)
  • asunaprevir (Sunvepra)
  • ombitasvir/paritaprevir/ ritonavir/dasabuvir (Viekira Pak)
  • ombitasvir/paritaprevir/ ritonavir/dasabuvir/ ribavirin (Viekira Pak-RBV)
  • elbasvir/grazoprevir (Zepatier)
  • ledipasvir/sofosbuvir (Harvoni)
  • sofosbuvir (Sovaldi)
  • simeprevir (Olysio/Janssen Simeprevir)*

* sponsor has advised that simeprevir was discontinued on 31 October 2016, but will remain on the Australian Register of Therapeutic Goods until February 2017

Information for consumers

If you or someone you provide care for has a history of HBV infection and is taking a DAA medicine (see list above) for the treatment of chronic HCV infection then please contact your doctor.

Your doctor may order a blood test to check whether you have ever had a HBV infection.

If you are currently receiving treatment for HCV infection with a DAA medicine and you notice any new symptoms of liver disease (such as loss of appetite, tiredness, nausea, vomiting, stomach pain, yellowing of the skin or eyes or confusion), seek urgent medical advice.

If you have any questions or concerns about this issue, talk to your doctor.

Information for health professionals

Patients should be screened for evidence of current or past HBV infection before initiating treatment with a DAA medicine.

If you are currently treating patients for chronic HCV infection with DAA medicines, advise them of this issue and screen for evidence of HBV infection, including testing for HBV surface antigen (HBsAg) and HBV core antibody (anti-HBc).

It is important to be aware that reactivation of HBV can occur in patients with serologic evidence of past infection (HBsAg negative and anti-HBc positive).

HBV reactivation is diagnosed when there is an abrupt, marked increase in serum HBV DNA level, and may be accompanied by hepatitis ranging from mild to severe.

Patients with HCV-HBV co-infection should be cared for by a clinician who is experienced in managing both conditions.

Inform patients with serologic evidence of current or past HBV infection that HBV reactivation can occur during or after treatment of HCV infection with DAAs, and they should seek medical advice if they develop signs or symptoms of hepatitis or liver failure.

Patients with serologic evidence of current or past HBV infection should be monitored and treated according to current clinical practice guidelines to manage potential HBV reactivation. Consider initiation of HBV antiviral therapy, if indicated.

For patients with no serologic evidence of current or past HBV infection, consider vaccination against HBV.

View the original post on the TGA website at https://www.tga.gov.au/alert/direct-acting-antiviral-medicines